Alert archive / New Mexico / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 98, NWS Midland/Odessa, TX

June 16, 2013Lea County, New Mexico; Loving County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2013, 5:10 PM MDT for Lea County, New Mexico; Loving County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2013, 5:10 PM MDT (23:10 UTC)
Expired
Jun 16, 2013, 6:15 PM MDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Lea County, NM, Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 124 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:21 PM MDTHAIL 122 W Jal, NMALONG STATE HIGHWAY 128.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1742 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WUUS54 KMAF 162310
SVRMAF
NMC025-TXC301-170015-
/O.NEW.KMAF.SV.W.0098.130616T2310Z-130617T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
510 PM MDT SUN JUN 16 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LOVING COUNTY IN WEST TEXAS...
  SOUTH CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 615 PM MDT/715 PM CDT/

* AT 508 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTH CENTRAL LEA COUNTY...OR 31 MILES NORTH OF MENTONE...MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SOUTHERN LEA COUNTY...
  NORTHERN LOVING COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SEVERE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3210 10329 3194 10360 3220 10372 3227 10353
TIME...MOT...LOC 2309Z 334DEG 11KT 3215 10358

$$
1 follow-up statement
985 
WWUS54 KMAF 162341
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 PM MDT SUN JUN 16 2013

NMC025-TXC301-170015-
/O.CON.KMAF.SV.W.0098.000000T0000Z-130617T0015Z/
LOVING TX-LEA NM-
541 PM MDT SUN JUN 16 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
MDT/715 PM CDT/ FOR SOUTH CENTRAL LEA AND NORTH CENTRAL LOVING
COUNTIES...

AT 521PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 22 MILES WEST OF JAL ALONG 
STATE HIGHWAY 128.  

AT 536PM MDT...THIS STORM WAS LOCATED OVER SOUTH CENTRAL LEA 
COUNTY...OR ABOUT 26 MILES NORTH OF MENTONE...MOVING SOUTHEAST AT 20 
MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL LOCATIONS SOUTH OF 
HIGHWAY 128 AND WEST OF JAL IN SOUTH CENTRAL LEA COUNTY AND EXTREME 
NORTH CENTRAL LOVING COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING SEVERE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

&&

LAT...LON 3216 10369 3224 10349 3210 10329 3194 10360
TIME...MOT...LOC 2337Z 325DEG 17KT 3208 10352

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:06 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 16, 1:06 PM MDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT SUN JUN 16 2013

.DISCUSSION...
MID LEVEL RIDGE AXIS IS NOSING UP INTO W TX/ERN NM WITH WEAK NW MID
LEVEL FLOW THE RESULT. MEANWHILE WATER VAPOR IMAGERY INDICATES A MST
AXIS AND IS SEEN AS A 5H THETA-E RIDGE IN MODEL DATA ACROSS THE W.
THIS ALONG WITH UPSLOPE WIND/STEEP LAPSE RATES HAS FAVORED STORMS
INITIATING IN THE HIER TERRAIN WHERE MID LEVEL CAP LESS OF A FACTOR.
STEERING WIND WILL FAVOR STORMS TO DRIFT EWD INTO THE PLAINS.
SOUNDINGS ARE WELL MIXED THRU 65H ACRS SE NM WITH A 25-30F T/TD
SPREAD AGAIN SUGGESTING GUSTY WINDS IN ASSOCN WITH MORE OF A
HYBRID TYPE OF MICROBURST SIGNATURE. 7H TEMPS ARE VERY WARM TODAY
(15C ON MAF 12Z SOUNDING) AND AS/IF STORMS MOVE INTO PLAINS/PB LATE
PM/EVENING EXPECT THAT THEY WILL TEND TO DISSIPATE BUT COULD PUSH
OUT SOME WIND. THE AFOREMENTIONED MID LEVEL THETA-E RIDGE AXIS WILL
SHIFT EWD MORE SO MONDAY WITH NW MID LEVEL FLOW PERSISTING. THE
PRESENCE OF A BOUNDARY ESPECIALLY ACROSS THE NW-NE CWFA AND LOW
LEVEL MSTR FAVORS TSTMS DEVELOPING ACROSS THE PB MON PM. 7H TEMPS
ARE A LITTLE COOLER MONDAY AND BASICALLY ALL MODELS SUGGEST ISOLD-
SCT STORMS EXTENDING FROM THE NRN CWFA INTO THE FAR SWRN CWFA PARTIALLY
ALONG/WITHIN THE MID LEVEL THETA-E RIDGE AXIS. WITH FAIRLY WIDESPREAD
HIGH TEMPS OF 95-100 EXPECTED STORM INITIATION WONT BE HARD TO
COME BY. CAPES AROUND 1500 J/KG AND 0-6KM BULK SHEAR AROUND 25KTS SUPPORTS
STRONG/BRIEFLY SEVERE STORMS. FCST MOSTLY CAPTURES THIS SCENARIO AND
WILL MAKE ONLY SLIGHT CHANGES TO INCREASE POPS FARTHER E ACROSS THE
N BEFORE 00Z. BY TUE STORMS ARE MOST FAVORED IN N-NE AREAS WITHIN NW
FLOW AND IN CLOSER PROXIMITY TO SFC BOUNDARY. BY WED EML BECOMES OVER
POWERING AND PRECIP CHANCES WILL BE LIMITED TO A SMALLER AREA IN THE
MTNS. THUR/FRI ECMWF DEVELOPS LIGHT PRECIP ACROSS SE NM WITHIN THE
NRN EXTENT OF MINOR THETA-E RIDGE AXIS. SEEMS OPTIMISTIC AND WILL
CONTINUE TO DOWNPLAY. GENERAL IDEA IN MODELS DATA IS THE CENTER OF
RIDGE AXIS WILL BE INVOF ERN OK AND HIGH TEMPS WILL TREND DOWN A
FEW DEGREES. THIS WILL TEND TO FAVOR A LONG FETCH OF SW MID LEVEL
FLOW AND IF IT PERSIST IT WILL HAVE A CHANCE TO TAP INTO STREAM OF
HIER MID/UPPER LEVEL THETA-E AIR RESULTING IN AN INCREASED CHANCE
OF RAIN ACROSS THE W.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 72  97  70  95  /  20  30  50  20
BIG SPRING TX              73  97  71  95  /  20  20  50  20
CARLSBAD NM                69  99  68 101  /  30  30  40  10
DRYDEN TX                  75  95  73  97  /  10  10  20  10
FORT STOCKTON TX           72  98  71  99  /  10  30  40  10
GUADALUPE PASS TX          67  93  69  97  /  40  30  40  10
HOBBS NM                   67  95  67  97  /  40  30  40  20
MARFA TX                   62  92  59  93  /  30  50  40  20
MIDLAND INTL AIRPORT TX    71  96  71  95  /  10  20  40  20
ODESSA TX                  72  96  73  95  /  10  30  40  20
WINK TX                    72 102  72  99  /  10  30  40  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 16, 1:10 PM MDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT SUN JUN 16 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
210 PM CDT SUN JUN 16 2013 /110 PM MDT SUN JUN 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING ACROSS SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN OF WEST
TEXAS. THIS ACTIVITY MAY ALSO MOVE SOUTH AND EAST INTO THE UPPER
TRANS PECOS REGION AND THE NORTHERN PERMIAN BASIN. A FEW STORMS
WILL BE STRONG WITH GUSTY WINDS AND HAIL POSSIBLE. IN ADDITION
LOCALLY HEAVY RAINFALL AND OR FREQUENT LIGHTNING WILL BE POSSIBLE
AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY
AND MONDAY NIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW
STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL POSSIBLE. LOCALLY HEAVY RAINFALL AND OR
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE IN THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 16, 3:37 PM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
337 PM MDT SUN JUN 16 2013

NMZ034-162230-
SOUTHERN LEA COUNTY-
337 PM MDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL LEA COUNTY UNTIL 430 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL LEA COUNTY AT 336
PM MDT...MOVING EAST SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 55 MPH...SMALL HAIL...BRIEF HEAVY RAIN... AND
DEADLY LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3249 10334 3222 10344 3234 10372 3250 10367
TIME...MOT...LOC 2136Z 296DEG 7KT 3241 10361
Special weather statement, Jun 16, 4:14 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 PM CDT SUN JUN 16 2013

NMZ028-034-TXZ057>059-258-162300-
LOVING-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
514 PM CDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR INTENSIFYING THUNDERSTORMS
AFFECTING NORTHEASTERN CULBERSON...NORTHWESTERN REEVES...SOUTHEASTERN
EDDY...SOUTHWESTERN LEA AND WESTERN LOVING COUNTIES UNTIL 600 PM
CDT/500 PM MDT/...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 24 MILES WEST OF ORLA AT 513
PM CDT/413 PM MDT/...MOVING EAST AT 25 MPH. ORLA AND FM 2119 WILL BE
IMPACTED BY THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3214 10375 3131 10357 3142 10452 3201 10470
TIME...MOT...LOC 2213Z 267DEG 39KT 3173 10427
Special weather statement, Jun 16, 4:46 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM MDT SUN JUN 16 2013

NMZ028-034-162345-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
446 PM MDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL EDDY AND SOUTH CENTRAL LEA COUNTIES UNTIL 545 PM MDT...

AT 443 PM MDT...STRONG THUNDERSTORMS WERE LOCATED JUST NORTH OF
STATE HIGHWAY 128...17 TO 30 MILES SOUTHWEST OF EUNICE...OVER
SOUTHWESTERN LEA COUNTY AND EXTREME EASTERN EDDY COUNTY.  STORMS
WERE MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL...STRONG WINDS TO 55 MPH...AND BRIEF HEAVY
RAIN...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3240 10329 3209 10333 3211 10359 3220 10376
      3243 10376
TIME...MOT...LOC 2243Z 279DEG 7KT 3233 10369

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:37 PM MDTSpecial Weather StatementMAFLea53 min
Jun 16, 3:50 PM MDTSevere Thunderstorm WarningMAFLea55 min
Jun 16, 4:59 PM MDTAreal Flood AdvisoryMAFLea2 hr
Jun 15, 6:02 PM MDTSpecial Weather StatementMAFCulberson43 min
Jun 16, 4:14 PM MDTSpecial Weather StatementMAFCulberson46 min
Jun 16, 4:46 PM MDTSpecial Weather StatementMAFLoving59 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2013Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.